A 67-year-old woman with a history of type 2 diabetes mellitus and atrial fibrillation presents to the emergency room with left body weakness and slurred speech. The onset was sudden while she was brushing her teeth 1 hour ago, and she was brought immediately to the emergency room. She denies word-finding difficulties, dysesthesia, and headache. She is taking warfarin. Physical examination findings include blood pressure of 205/90 mm Hg and irregularly irregular heartbeat. There is left-side neglect with slurred speech. There is a corticospinal pattern of weakness of the left body, with the face and upper extremity being worse than the lower extremity. Routine chemistries and cell counts are normal. Her international normalized ratio (INR) is 1.8. Which of the following is the most appropriate first step in management?
a. Administer tissue plasminogen activator.
b. Call a vascular surgery consult for possible endarterectomy.
c. Order a brain computed tomography (CT).
d. Order a cerebral angiogram.
The answer is c. This is a good history for cardioembolic stroke—sudden onset, cortical symptoms, atrial fibrillation, and subtherapeutic INR. The immediate goal should be to rule out an intracranial hemorrhage and confirm the diagnosis. Tissue plasminogen activator is the treatment for acute stroke in specific circumstances. However, it is not yet certain that this is a stroke. It may be an intracranial hemorrhage, which would be a contraindication for tissue plasminogen activator. Additionally, an elevated INR in a patient on warfarin is a contraindication for tissue plasminogen activator. Carotid endarterectomy is indicated for some cases when a transient ischemic attack or stroke is believed to be caused by carotid artery narrowing. It is not yet known what caused this patient's event, and this procedure would rarely be done emergently. A cerebral angiogram would be indicated if there was a strong suspicion of an aneurysm or vascular malformation. There is no reason to believe one of these is causing the patient's symptoms. Heparin may be indicated if there is not an intracranial hemorrhage. This must first be established by CT or MRI.
A 74-year-old man is diagnosed with an acute stroke. A right middle cerebral artery occlusion is demonstrated by magnetic resonance angiogram shown below. Which of the following is the most likely cause of this patient's present condition?
b. Fibromuscular dysplasia
e. Meningovascular inflammation
The answer is a. Atherosclerosis ...